Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Heegaard splittings with (disk, essential surface) pairs that intersect in one point


Author: Jung Hoon Lee
Journal: Proc. Amer. Math. Soc. 138 (2010), 1877-1888
MSC (2000): Primary 57M50, 57M25
DOI: https://doi.org/10.1090/S0002-9939-09-10147-8
Published electronically: December 18, 2009
MathSciNet review: 2587472
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a Heegaard splitting $ M=H_1\cup_S H_2$ of a $ 3$-manifold $ M$ having an essential disk $ D$ in $ H_1$ and an essential surface $ F$ in $ H_2$ with $ \vert D\cap F\vert=1$.

From $ H_1\cup_S H_2$, we obtain another Heegaard splitting $ H'_1\cup_{S'} H'_2$ by removing a neighborhood of $ F$ from $ H_2$ and attaching it to $ H_1$. As an application, by using a theorem due to Casson and Gordon,

we give examples of $ 3$-manifolds admitting two Heegaard splittings of distinct genera, where one of them is a strongly irreducible non-minimal genus splitting and it is obtained from the other by the above construction.

We also show that all Heegaard splittings of a Seifert fibered space are related via the above construction.


References [Enhancements On Off] (What's this?)

  • 1. A. Casson and C. Gordon, Manifolds with irreducible Heegaard splittings of arbitrary large genus, unpublished.
  • 2. J. Hempel, $ 3$-manifolds as viewed from the curve complex, Topology 40 (2001), no. 3, 631-657. MR 1838999 (2002f:57044)
  • 3. T. Kobayashi, A construction of $ 3$-manifolds whose homeomorphism classes of Heegaard splittings have polynomial growth, Osaka J. Math. 29 (1992), no. 4, 653-674. MR 1192734 (93j:57007)
  • 4. M. Kobayashi and T. Kobayashi, On canonical genus and free genus of knot, J. Knot Theory Ramifications 5 (1996), no. 1, 77-85. MR 1373811 (97d:57008)
  • 5. J. H. Lee, On (disk, annulus) pairs of Heegaard splittings that intersect in one point, Bull. Korean Math. Soc. 46 (2009), no. 1, 99-105. MR 2488505
  • 6. M. Lustig and Y. Moriah, $ 3$-manifolds with irreducible Heegaard splittings of high genus, Topology 39 (2000), no. 3, 589-618. MR 1746911 (2001i:57027)
  • 7. Y. Moriah, On the free genus of knots, Proc. Amer. Math. Soc. 99 (1987), no. 2, 373-379. MR 870804 (88a:57012)
  • 8. Y. Moriah, S. Schleimer, and E. Sedgwick, Heegaard splittings of the form $ H+nK$, Comm. Anal. Geom. 14 (2006), no. 2, 215-247. MR 2255010 (2007f:57044)
  • 9. Y. Moriah and J. Schultens, Irreducible Heegaard splittings of Seifert fibered spaces are either vertical or horizontal, Topology 37 (1998), no. 5, 1089-1112. MR 1650355 (99g:57021)
  • 10. Y. Moriah and E. Sedgwick, The Heegaard structure of Dehn filled manifolds, Geom. Topol. Monogr., 12, Workshop on Heegaard Splittings, Geom. Topol. Publ., Coventry, 2007, 233-263. MR 2408248
  • 11. K. Morimoto, Planar surfaces in a handlebody and a theorem of Gordon-Reid, KNOTS '96 (Tokyo), World Sci. Publ., River Edge, NJ, 1997, 123-146. MR 1664957 (99k:57040)
  • 12. M. Ozawa, Synchronism of an incompressible non-free Seifert surface for a knot and an algebraically split closed incompressible surface in the knot complement, Proc. Amer. Math. Soc. 128 (2000), no. 3, 919-922. MR 1626470 (2000e:57013)
  • 13. T. Saito, Disjoint pairs of annuli and disks for Heegaard splittings, J. Korean Math. Soc. 42 (2005), no. 4, 773-793. MR 2149197 (2006c:57015)
  • 14. S. Schleimer, The disjoint curve property, Geom. Topol. 8 (2004), 77-113. MR 2033480 (2004m:57041)
  • 15. J. Schultens, Heegaard splittings of Seifert fibered spaces with boundary, Trans. Amer. Math. Soc. 347 (1995), no. 7, 2533-2552. MR 1297537 (95j:57019)
  • 16. J. Schultens, The stabilization problem for Heegaard splittings of Seifert fibered spaces, Topology Appl. 73 (1996), no. 2, 133-139. MR 1416756 (97h:57039)
  • 17. J. Schultens, Additivity of tunnel number for small knots, Comment. Math. Helv. 75 (2000), no. 3, 353-367. MR 1793793 (2001i:57012)
  • 18. E. Sedgwick, The irreducibility of Heegaard splittings of Seifert fibered spaces, Pacific J. Math. 190 (1999), no. 1, 173-199. MR 1722770 (2000i:57035)
  • 19. A. Thompson, The disjoint curve property and genus $ 2$ manifolds, Topology Appl. 97 (1999), no. 3, 273-279. MR 1711418 (2000h:57015)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M50, 57M25

Retrieve articles in all journals with MSC (2000): 57M50, 57M25


Additional Information

Jung Hoon Lee
Affiliation: School of Mathematics, Korea Institute for Advanced Study, 207-43, Cheongnyangni 2-dong, Dongdaemun-gu, Seoul, Korea
Email: jhlee@kias.re.kr

DOI: https://doi.org/10.1090/S0002-9939-09-10147-8
Keywords: Heegaard splitting, essential surface, Seifert fibered space, strongly irreducible
Received by editor(s): January 4, 2009
Received by editor(s) in revised form: May 25, 2009, and August 4, 2009
Published electronically: December 18, 2009
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society